Tornadoes · United States · North Dakota · 2017

EF0 tornado, Hamar, North Dakota, June 9, 2017

This EF0 tornado ran 3.0 miles across Eddy County on June 9, 2017, touching down at 8:29 PM CDT and reaching 150 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 9, 2017
Touchdown
8:29 PM CDT (01:29 UTC)
Lifted
8:33 PM CDT (01:33 UTC)
On the ground
4 minutes
Path length
3.0 miles (4.8 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Eddy County
Touchdown point
47.760, -98.760
Lift-off point
47.759, -98.664
Record number
1706091929-01

What the Weather Service recorded

During the day of June 9th, temperatures over eastern North Dakota and the northwest quarter of Minnesota topped out in the upper 70s along the Canadian border to lower 90s along the North Dakota/South Dakota border. Mid level temperatures were very warm over the central Dakotas, helping to suppress convective development until early evening. By that point, thunderstorms broke out over southern Manitoba down through central North Dakota, mainly along a cold front. These storms tracked east-southeast, mainly covering the Devils Lake region, down through the central Red River Valley, and into the Mahnomen to Hubbard county corridor. A mix of tornadoes, hail, and strong winds were reported.

This weak tornado crossed the southern end of Lake Washington, where a condensation plume was observed. Large branches were broken off of trees on either side of the lake, otherwise no significant damage was noted. Peak winds were estimated at 85 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS FGF issued a tornado warning for this county at 01:16 UTC, 13 minutes before the tornado touched down, in force until 02:00 UTC.

The county was under a severe thunderstorm watch, issued at 22:00 UTC and running to 02:28 UTC.

Issued (UTC)ExpiredProductOffice
22:00 UTC02:28 UTCSevere Thunderstorm WatchFGF
01:16 UTC02:00 UTCTornado WarningFGF
01:38 UTC02:07 UTCSevere Thunderstorm WarningFGF
10:40 UTC11:19 UTCSevere Thunderstorm WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 9, 7:00 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 9, 7:00 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
700 PM CDT Fri Jun 9 2017

.UPDATE...
Issued at 658 PM CDT Fri Jun 9 2017

No changes other than tweeks to current wx. Severe weather threat
continues in watch box...several right movers...one in Cavalier
county and watching severe storms from Rugby area move east.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 321 PM CDT Fri Jun 9 2017

Severe thunderstorm chances tonight will be the main challenge
for the period.

Water vapor loop shows upper ridging into the Northern Plains,
starting to transition over to southwesterly flow aloft as a large
trough digs into the Pacific Northwest. Main shortwave with the
upper trough is lifting north into Canada, but sat loops show
signs of another weaker shortwave lifting northeastward from WY.
Surface low pressure is centered over western ND, with some
cumulus starting to get going on the east side of it along the
Missouri Valley. So far the SPC mesoanalysis page shows surface
and mixed layer instability to still be well capped, with some
elevated showers and storms moving across our northern counties
and southern Canada. Think the cap will start to dissipate in the
next few hours, and CAMs show some stronger storms developing
across north central ND near the Canadian border around the 23 to
00Z time frame. Still some variation as to how far south these
storms build, but with the strong cap think that most of the early
activity will be along and north of highway 2. Deep layer bulk
shear is around 40-50 kts, and with winds backing in the lower
levels some supercells will be possible with the first round of
convection. The SPC storm scale ensemble of opportunity has some
20-30 percent probabilities of over 100 m2/s2 updraft helicity, so
think rotating storms are probable. Dew point depressions are
rather high and LCL heights will not be super favorable for
tornadoes, but they cannot be completely ruled out and very large
hail will be possible.

After that first round moves east during the late evening, many of the
high resolution models bring a second round in from the west after
midnight with the cold front. Some of the models have pretty
strong cells arriving during the 08Z to 13Z time frame early
tomorrow morning, and there will still be around 2500 J/kg of MU
CAPE along with 40 to 50 kts of deep layer bulk shear. So a second
round of severe is possible late tonight into early morning. There
is still a lot of uncertainty as to where exactly the second round
will track, but highest shear and instability values are mostly
north of the I-94 corridor.

Tomorrow, after the second round of convection blows through there
will be a few lingering showers or storms mainly across the
north, but otherwise a bit more cool and quiet on the backside of
the surface trough axis. Temps will be knocked back a few degrees
but will still be fairly warm in the 80s to low 90s except in the
far north where more clouds and precip will be hanging around.

.LONG TERM...(Saturday night through Friday)
Issued at 321 PM CDT Fri Jun 9 2017

Sunday and Monday...Southwesterly flow aloft will keep things
fairly active across the region, but models are in pretty good
agreement on the next shortwave remaining mostly to our south over
SD into central MN. The southern counties could see some storms
from this shortwave late Saturday night into Sunday, but the best
instability will be well to our south. Will continue to keep high
chance POPs going but will leave out any mention of severe. Sunday
night should remain fairly quiet but another shortwave approaching
from the southwest late Monday could bring some precip over our
far south by late afternoon. Temperatures for the end of the
weekend and early next week will be near to slightly above
seasonal averages.

Tuesday through Friday...The active pattern will continue for at
least the first half of the upcoming week. Tue will feature an
upper low lurking over the Northern Rockies with the northern
plains in southwest flow sandwiched between this low and an upper
midwest ridge. At the surface, strong low pressure complex will
likely move right through the forecast area during the day Tue
with a warm and cold frontal boundary providing opportunities for
convective activity. Wed would feature more of a cold pool setup
as stacked system heads toward western Ontario. Thu and Fri have
the best chance for dry weather for most if not all of this time
frame.

The above average temperatures will continue on Tue and Wed before
dropping back into the more average 70s on Thu/Fri.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 658 PM CDT Fri Jun 9 2017

VFR outside of thunderstorms where vsby/wind/cigs will be highly
variable.  Best risk of strong storms this eve  DVL, GFK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...JR/WJB
AVIATION...Riddle
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1225 PM CDT Fri Jun 9 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1225 PM CDT Fri Jun 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Two rounds of severe storms are possible. The first round will be
this evening with scattered severe storms along and north of
highway 2. Significant hail greater than 2 inches is the main
threat, along with damaging wind up to 75 mph, an isolated
tornado, and excessive rainfall.

Round 2 is less certain, but confidence is increasing for activity
to move into eastern North Dakota sometime after 4am. The risk
area for this round is anywhere along and north of Interstate 94.
The main threat will be damaging winds, potentially greater than
75 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible throughout this period. The
best chance for widespread convective activity and severe storms
is Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this evening, and potentially again
during the early Saturday morning hours.

In the hours before

Local storm report, Jun 9, 7:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
743 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     6 W CRYSTAL             48.60N 97.80W
06/09/2017  M94 MPH          PEMBINA            ND   MESONET

            PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.

&&

GGUST
Local storm report, Jun 9, 7:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
746 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     1 S ST. THOMAS          48.61N 97.45W
06/09/2017  E70 MPH          PEMBINA            ND   TRAINED SPOTTER

            VERY STRONG WINDS AND VERY HEAVY RAIN WITH DIME TO NICKEL
            SIZED HAIL.

&&

GGUST
Local storm report, Jun 9, 8:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
801 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             3 SW PENN               48.19N 99.13W
06/09/2017  E0.88 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

BP
Local storm report, Jun 9, 8:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
804 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 S ST. THOMAS          48.61N 97.45W
06/09/2017  E1.50 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

GGUST
Local storm report, Jun 9, 8:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
805 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     2 WSW ST. THOMAS        48.61N 97.49W
06/09/2017  M64 MPH          PEMBINA            ND   MESONET

            PEEAK WINDS MEASURED AT THE ST. THOMAS NDAWN STATION.

&&

GGUST
Local storm report, Jun 9, 8:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             DEVILS LAKE             48.11N 98.87W
06/09/2017  E0.75 INCH       RAMSEY             ND   911 CALL CENTER

&&

BP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 00:00Z

1.5 hours before the tornado, 186 km from the path. June 10, 2017.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1523 joules per kilogram, CIN -25, lifted condensation level 2862 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 29 square meters per square second, 0 to 6 km bulk shear 30 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
1118 J/kg
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
9.3 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 12:00Z

10.5 hours after it, 186 km from the path. June 10, 2017.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -79687, lifted condensation level 1347 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -167 square meters per square second, 0 to 6 km bulk shear 55 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-79687 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
-167 m²/s²
0-3 km storm-relative helicity
649 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Devils_lake (DVL), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:30 UTC120° 17 kt994.9
23:35 UTC120° 18 kt994.6
23:40 UTC120° 19 kt994.2
23:45 UTC120° 19 kt994.2
23:50 UTC120° 18 kt993.9
23:55 UTC110° 19 kt993.9
23:56 UTC8160110° 19 kt23993.9
00:00 UTC110° 18 kt993.9
00:05 UTC100° 14 kt20993.9
00:10 UTC90° 13 kt993.9
00:15 UTC100° 13 kt18993.9
00:20 UTC100° 13 kt993.6
00:24 UTC80.65990° 14 kt993.2VCTS
00:25 UTC90° 13 kt993.2
00:30 UTC100° 14 kt992.9
00:35 UTC100° 12 kt
00:40 UTC110° 11 kt19-RA
00:45 UTC90° 14 ktRA
00:50 UTC80° 8 kt993.2-RA
00:55 UTC60° 12 ktRA
00:56 UTC766260° 13 kt992.6TSRA
01:00 UTC40° 13 kt-RA
01:05 UTC30° 16 kt993.6-RA
01:10 UTC 995.9
01:14 UTC69.862.6320° 19 kt41997-TSRA
01:15 UTC 29996.3-RA
01:20 UTC 994.9-RA
01:25 UTC 995.6-RA
01:30 UTC40° 13 kt995.6-RA
01:34 UTC6862.650° 17 kt31995.3VCTS -RA
01:35 UTC50° 18 kt995.6
01:40 UTC 995.3
01:45 UTC 994.9
01:50 UTC50° 19 kt995.3
01:55 UTC50° 17 kt995.3
01:56 UTC676250° 18 kt24995.3VCTS
02:00 UTC50° 17 kt995.3
02:05 UTC60° 15 kt20994.9
02:07 UTC6862.660° 18 kt23994.9
02:10 UTC60° 15 kt994.9
02:15 UTC70° 19 kt27994.6
02:20 UTC70° 19 kt994.6
02:30 UTC60° 18 kt994.2
02:40 UTC70° 21 kt994.2
02:45 UTC70° 19 kt994.2
02:50 UTC70° 21 kt994.2
02:55 UTC70° 18 kt994.2
02:56 UTC676170° 19 kt28994.2
03:00 UTC60° 18 kt994.2
03:05 UTC70° 21 kt994.2
03:10 UTC70° 21 kt994.2
03:15 UTC70° 16 kt994.2
03:20 UTC70° 18 kt994.2
03:25 UTC70° 19 kt994.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 107 km away, was scanning. The volume nearest the touchdown began at 01:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:34 UTCTORNADO 03 S BrinsmadeBenson, NDA TORNADO TRACKED EASTWARD OVER LARGELY OPEN COUNTRY FOR NEARLY 2 MILES TO AROUND 4 NNW OF MINNEWAUKAN BY AROUND 737 PM CDT. THE GROUND SWIRL OF THIS TORNADO WAS VIDEOED BY STORM CHASERS NEAR THE WEST BAY OF DEVILS LAKE
00:50 UTCHAIL 0.883 Sw PennRamsey, ND
01:00 UTCHAIL 1.752 W CarringtonFoster, NDHAIL STORM LASTED FOR ABOUT 6 MINUTES.
01:05 UTCHAIL 1.75CarringtonFoster, ND
01:05 UTCHAIL 1.75CarringtonFoster, NDA LOT OF GOLFBALL TO PING PONG BALL SIZED HAIL WITH GOLFBALL BEING THE LARGEST.
01:10 UTCHAIL 1.5CarringtonFoster, NDPICTURE POSTED ON FACEBOOK. EVENT TIME WAS CORRECTED FROM 8:35 PM TO 8:10 PM.
01:13 UTCHAIL 0.75Devils LakeRamsey, ND
01:27 UTCTORNADO5 E Devils LakeRamsey, NDTOUCHDOWN NOTED BY OBSERVER NEAR VINING OIL...LOOKING NORTH.
01:28 UTCTSTM WND GST 662 S Devils LakeRamsey, NDDVL RWIS
01:29 UTCTSTM WND GST 581 E CraryRamsey, NDPEAK WINDS MEASURED AT THE CRARY NDAWN STATION.
01:29 UTCTORNADO 07 Ssw WarwickEddy, NDA WEAK TORNADO TRACK TO EAST FOR NEARLY 3 MILES ACROSS FAR SOUTHERN EDDY TOWNSHIP ENDING ABOUT 7 SW OF HAMAR BY 833 PM CDT. THIS TORNADO CROSS THE SOUTHERN END ON LAKE WASHINGTON WHERE A CONDENSATION PLUME WAS ONSERVED.
01:31 UTCTSTM WND GST 591 E CraryRamsey, NDPEAK WINDS MEASURED AT THE CRARY NDAWN STATION.
01:35 UTCHAIL 1.5CarringtonFoster, NDPICTURE POSTED ON FACEBOOK.
01:35 UTCHAIL 1.52 S HamarEddy, ND
01:40 UTCHAIL 12 Nw TolnaNelson, NDDIME TO QUARTER SIZED HAIL COVERED THE GROUND.
01:40 UTCHAIL 1.753 Sw BrocketNelson, NDLOTS OF QUARTER TO GOLF BALL SIZED HAIL.
01:50 UTCTSTM WND DMG5 Se StephenBenson, NDNUMEROUS TREE BRANCHES DOWN, ONE LARGE TREE UPROOTED
02:01 UTCHAIL 1CourtenayStutsman, NDLATE REPORT FROM FRIDAY EVENING.
02:34 UTCHAIL 1.5CooperstownGriggs, NDHAILED FROM 934 TO 949 PM

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 9, 2017

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 94:05 PM CDTEF0Will, IL0.220
June 96:09 PM CDTEF0Cavalier, ND2.0200
June 96:27 PM CDTEF1Cavalier, ND1.3600$100,000
June 96:45 PM CDTEF2Cavalier, ND18.0800$1.5 million
June 97:08 PM CDTEF2Benson, ND8.0600$200,000
June 97:12 PM CDTEF1Pembina, ND1.0200$200,000
June 97:34 PM CDTEF0Benson, ND2.0200
June 98:27 PM CDTEF0Ramsey, ND0.125
June 99:32 PM CDTEF0Griggs, ND0.175

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.